Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 9:47 PM CDT for 4 counties in Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 9:47 PM CDT (02:47 UTC)
- Expired
- Aug 27, 2018, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:47 PM CDT | HAIL 1 | 4 Sse Flom, MN | LARGE AMOUNT OF HAIL ESTIMATED UP TO QUARTER SIZED COVERED GROUND, FILLED DITCHES, AND PRODUCED SOME CROP DAMAGE TO SOYBEANS, SUNFLOWERS, AND CORN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS53 KFGF 280247
SVRFGF
MNC005-029-087-107-280330-
/O.NEW.KFGF.SV.W.0162.180828T0247Z-180828T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
947 PM CDT MON AUG 27 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Norman County in northwestern Minnesota...
Southern Mahnomen County in northwestern Minnesota...
Northern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 1030 PM CDT.
* At 946 PM CDT, a severe thunderstorm was located near Flom, or 24
miles northwest of Detroit Lakes, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Waubun and Ogema around 955 PM CDT.
White Earth around 1000 PM CDT.
Naytahwaush and Tulaby Lake around 1010 PM CDT.
Roy Lake and Mahkonce around 1015 PM CDT.
Lower Rice Lake and Long Lost Lake around 1020 PM CDT.
Other locations impacted by this severe thunderstorm include northern
Many Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4713 9517 4703 9617 4719 9621 4755 9520
TIME...MOT...LOC 0246Z 251DEG 49KT 4712 9609
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig2 follow-up statements
950
WWUS53 KFGF 280305
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1005 PM CDT MON AUG 27 2018
MNC107-280314-
/O.CAN.KFGF.SV.W.0162.000000T0000Z-180828T0330Z/
Norman MN-
1005 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4713 9517 4706 9592 4726 9599 4755 9520
TIME...MOT...LOC 0304Z 250DEG 44KT 4719 9577
$$
MNC005-029-087-280330-
/O.CON.KFGF.SV.W.0162.000000T0000Z-180828T0330Z/
Mahnomen MN-Becker MN-Clearwater MN-
1005 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN CLEARWATER
COUNTIES...
At 1004 PM CDT, a severe thunderstorm was located 7 miles northeast
of White Earth, or 26 miles north of Detroit Lakes, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Tulaby Lake around 1010 PM CDT.
Naytahwaush and Mahkonce around 1015 PM CDT.
Roy Lake around 1020 PM CDT.
Lower Rice Lake and Long Lost Lake around 1025 PM CDT.
Zerkel, Upper Rice Lake and Lake Itasca around 1030 PM CDT.
Other locations impacted by this severe thunderstorm include northern
Many Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4713 9517 4706 9592 4726 9599 4755 9520
TIME...MOT...LOC 0304Z 250DEG 44KT 4719 9577
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig327
WWUS53 KFGF 280315
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1015 PM CDT MON AUG 27 2018
MNC005-029-087-280324-
/O.CAN.KFGF.SV.W.0162.000000T0000Z-180828T0330Z/
Mahnomen MN-Becker MN-Clearwater MN-
1015 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MAHNOMEN...
NORTHEASTERN BECKER AND SOUTHERN CLEARWATER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4713 9517 4706 9592 4726 9599 4755 9520
TIME...MOT...LOC 0312Z 251DEG 49KT 4724 9557
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:36 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 27, 7:36 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 736 PM CDT Mon Aug 27 2018 .UPDATE... Issued at 736 PM CDT Mon Aug 27 2018 Updated sky and chances for showers/thunderstorms across the region with this update. An upper level wave across northern ND will lift east-northeast into western Ontario by tomorrow morning. Lift with this system looks to be most favorable across the north (where current showers exist)...but this area will drift northeast of the area by late tonight/early tomorrow morning. So...expect the showers to dissipate for the most part by sunrise. There may be a few showers lingering in the Lake of the Woods area through 9 AM or so, however. To the south...a few thunderstorms (non- severe) may linger with us through the early evening hours. But with only around 600 J/kg of CAPE, the activity shouldn't be getting too strong. && .SHORT TERM...(This evening through Tuesday) Issued at 332 PM CDT Mon Aug 27 2018 Showers and thunderstorms to our south are working their way northeastward. Could be a few strong storms mainly for the southern portions of the CWA with this complex as the afternoon progresses. Looking at satellite imagery, upper low is moving out of southeastern Montana and into far southwestern ND. Rain/thunderstorm chances are expected to continue as this system moves through the region today and early Tuesday. Looking at temperatures, cloud cover has remained persistent and has held our temperatures in the 60s across all but the southeastern- most counties. Will see widespread lows in the 40s tonight as the upper low pulls cooler air into the region. CAA continues into Tuesday morning with persistent cloud cover remaining in place through around midday. Highs will only reach the lower to middle 60s in most areas. Another fast-moving shortwave will bring another round of showers and potential thunderstorms to the area Tuesday evening, with areas north of Highway 2 seeing the best precipitation chances. .LONG TERM...(Tuesday night through Monday) Issued at 332 PM CDT Mon Aug 27 2018 Upper level trof over the area will keep the weather on the cool side for the next few days...with high temperatures mainly in the 60s and low 70s. Weak waves propagating through the flow will trigger some light shower activity. By Thursday...the upper ridge amplifies as low pressure develops over the high plains. Return flow will help prop up temperatures ahead of the next system which is forecast for Friday into Friday night. Another batch of showers and storms will accompany the system...with cooler temperatures again in its wake to end the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 736 PM CDT Mon Aug 27 2018 Low ceilings are expected to expand across the area tonight on the back side of a low centered over MSP. The ceilings are likely to remain MVFR, but some models are hinting at cigs as low as 700-900 ft. Have included these lower cigs at DVL and BJI...but the rest of the TAF sites have a possibility of seeing IFR cigs as well. Will update, if needed, when new data set becomes available. Otherwise, light mist is possible as well. The main shower activity should remain across the northern terminals, but a TSRA is possible at FAR early in the evening. Will monitor and update if needed. Cigs improve slowly during the day tomorrow. Hopefully VFR conditions will return by late afternoon at all terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Knutsvig
Hazardous weather outlook, Aug 27, 4:48 AM CDT, 16 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 448 AM CDT Mon Aug 27 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 448 AM CDT Mon Aug 27 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected through Thursday. Chance for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 27, 3:50 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 8 ENE FLAMING 47.50N 96.11W
08/26/2018 Norman MN PUBLIC
A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED.
MULTIPLE TREES WERE UPROOTED OR SNAPPED.
&&
VGODONLocal storm report, Aug 27, 5:25 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND DMG 2 SSW CLEMENTSON 48.67N 94.45W
08/27/2018 Lake Of The Woods MN PUBLIC
RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND
LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME
ESTIMATED FROM RADAR.
&&
CJONESLocal storm report, Aug 27, 8:23 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 SSW NOME 46.63N 97.85W
08/27/2018 E1.00 INCH Barnes ND PUBLIC
HAIL COVERING GROUND WITH LARGEST HAIL ESTIMATED TO BE
QUARTER SIZED.
&&
CJONESLocal storm report, Aug 27, 8:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 3 SE CHAFFEE 46.75N 97.31W
08/27/2018 E1.75 INCH Cass ND PUBLIC
ESTIMATED QUARTER TO GOLF BALL SIZED HAIL COVERING THE
GROUND WITH 35-40 MPH WIND GUSTS.
&&
CJONESLocal storm report, Aug 27, 9:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 1 ESE WEST FARGO 46.87N 96.88W
08/27/2018 E0.75 INCH Cass ND PUBLIC
VIA SPOTTER NETWORK REPORT.
&&
CJONESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:56 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.